Maine, 2001

Damaging Wind in Maine, August 10, 2001

August 10, 2001 · NWS CAR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 10, 9:06 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 10, 9:06 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1006 AM EDT FRI AUG 10 2001

.UPDATED...
UPDATED TO REMOVE EARLY WORDING. REDUCED THE POPS OVER NORTHERN PORTIONS TO
SCATTERED AND KEEPING NUMEROUS WORDING OVER INTERIOR AND DOWNEAST.  FRONT
STILL BACK IN QUEBEC AND ADDITIONAL SHOWERS/THUNDERSTORMS DEVELOPING AND
MOVING INTO THE STATE.

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE STATE TODAY AND OFF THE COAST EARLY
TONIGHT. HIGH PRESSURE WILL BUILD IN FROM THE WEST LATER TONIGHT AND
SATURDAY. THE HIGH WILL MOVE EAST OF THE REGION ON SUNDAY.

.DISCUSSION...
LATEST MOSAIC RADAR LOOP IS INDICATING SCATTERED CONVECTION OCCURRING TO
THE WEST ACROSS THE ST. LAWRENCE VALLEY AND INTO NORTHERN NEW YORK STATE
IN ADVANCED OF STRONG COLD FRONT ATTM.  WIND FIELD IN ADVANCE OF FRONT
REMAINS QUITE STRONG WITH H85-700MB LYR IN THE 40 TO 50 KT RANGE WHILE
UPPER LEVEL JET STREAK (300 MB) SUPPORTING WINDS OF 100 KT OR MORE.

MODELS SOUNDINGS AND BUFKIT INDICATE CAPE VALUES REACHING BETWEEN 1000-2000
J/KG AHEAD OF SURFACE FRONT AND ASSOCIATED SHORT WAVE TO AFFECT NORTHERN AND
EASTERN MAINE TODAY. BEST UPPER LEVEL THERMAL SUPPORT REMAINS OVER QUEBEC
PROVINCE...HOWEVER INCREASING INSOLATION SHOULD HELP ENHANCE DESTABILIZATION
OF ATMOSPHERE RESULTING IN STRONG MOMENTUM TRANSFER OF WIND FIELDS ALOFT
TO THE SURFACE WITH THE STRONGER STORM DEVELOPMENT.  SPC HAS ADJUSTED THE
RISK OF SEVERE TO BE SLGT FROM VCNTY OF HUL SOUTHWARD TO THE COAST.  IN
THESE AREAS THE BEST CHANCE FOR DAMAGING WIND GUSTS AHEAD OF FROPA EXISTS.
WILL CONTINUE TO PLAY THIS UP IN NEW ZONE ISSUANCE.

COLD FRONT MOVES OFF THE COAST EARLY TONIGHT WITH REFRESHING WEST TO
NORTHWEST FLOW OF MUCH COOLER AND DRIER AIR ADVECTING ACROSS THE REGION.
EXPECT TEMPS TO DROP TO AROUND 50 ACROSS THE NORTH AND TO NEAR 60 ALONG THE
DOWNEAST COAST TONIGHT.

HIGH PRESSURE BUILDING IN FROM THE WEST WILL PROVIDE A DELIGHTFUL DAY WITH
PLEASANT TEMPS AND MUCH LOWER DPTS SATURDAY.  SURFACE HIGH PRESSURE WILL
MOVE SLOWLY ACROSS THE REGION SATURDAY NIGHT INTO EARLY SUNDAY MORNING. WITH
FRONT STALLED JUST SOUTH OF THE REGION EXPECT SOME CLOUDS TO MOVE INTO
DOWNEAST AREAS ON SUNDAY.

COASTAL WATERS...WILL CONTINUE WITH SMALL CRAFT ADVISORIES AND MENTION
LOCALLY HIGHER WINDS AND WAVES IN THE VICINITY OF STRONGER TSTMS TODAY.
WINDS EXPECTED TO DIMINISH TONIGHT AND SATURDAY.

.CAR...SCA.

BT/JH

In the hours before

Special weather statement, Aug 10, 9:52 AM EST, 2 hours 38 minutes before
MEZ001>006-010-011-015>017-029-030-110000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1052 AM EDT FRI AUG 10 2001

...THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN AND
DOWNEAST MAINE THIS AFTERNOON...

THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN AND DOWNEAST MAINE
THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST.

THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS IN
EXCESS OF 58 MPH. IN ADDITION...A FEW THUNDERSTORMS MAY CONTAIN
LARGE HAIL AND TORRENTIAL DOWNPOURS. ALL THUNDERSTORMS WILL CONTAIN
DANGEROUS CLOUD TO GROUND LIGHTNING.

THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS SOUTH OF A
HOULTON TO GREENVILLE LINE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR THE
LATEST DETAILS OR UPDATES.

HEWITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 10, 12:30 PM EST
Where
Washington County, Princeton
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.217, -67.583

Trees and power lines were toppled.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2001Every state in 2001This day in weather historyWarnings in Maine, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264383.